Thunderstorm Wind, Ziebach
- When
- July 8, 9:15 PM MST
- Where
- Ziebach County, 22.86 mi ESE of Dupree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -101.164
Wind gusts were estimated at 60 mph.
A severe thunderstorm produced strong wind gusts over eastern Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts over eastern Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 4:32 PM MST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 532 PM MDT MON JUL 8 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 126 PM MDT MON JUL 8 2013 WATER VAPOR SHOWS GENERALLY W/SW FLOW ALOFT ACROSS THE NRN PLAINS. EMBEDDED SHORT WAVE IS NOTED ACROSS SRN WY. A STRONG UPPER TROF IS PUSHING OUT OF THE PAC NW INTO THE NRN ROCKIES. AT THE SURFACE...RATHER BROAD HIGH COVERS THE NRN PLAINS WITH WEAK TROF EXTENDING FROM NCNTRL WY THROUGH ERN CO. REST OF THIS AFTN/EVENING...ATMOS REMAINS QUITE STABLE ACROSS THE CWFA EARLY THIS AFTN IN WAKE OF THIS MRNGS CONVECTION. HOWEVER...WITH CLEARING SKIES ACROSS OUR WRN HALF OF ZONES AND THE APPROACHING SHORT WAVE...EXPECT SURFACE BASED CONVECTION TO INITIATE WITHIN THE NEXT COUPLE HOURS. ALTHOUGH NOT OVERLY IMPRESSIVE...AMPLE SHEAR IS AVAILABLE FOR SUPERCELLS. BIGGEST THREATS WILL BE LARGE HAIL/STRONG WINDS ALTHOUGH WITH PRECIPITABLE WATERS RUNNING UP TO 150% OF NORMAL HEAVY RAINS ARE A CONCERN. CONVECTION WILL END FROM WEST TO EAST THIS EVE WITH PASSAGE OF SHORT WAVE. TUESDAY...UPPER TROF (CURRENTLY WORKING OUT OF THE PAC NW INTO THE NRN ROCKIES) WILL PUSH EWD ALONG THE US/CNDN BORDER. THIS WILL DRIVE A COLD FRONT THROUGH THE CWFA RATHER EARLY IN THE DAY. THIS WILL USHER IN A LARGELY STABLE AMS WITH BEST CHANCES FOR CONVECTION MOSTLY NORTH/EAST OF THE CWFA. GUSTY NW WINDS EXPECTED ACROSS MUCH OF THE AREA THROUGH THE DAY. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 126 PM MDT MON JUL 8 2013 AN UPPER RIDGE WILL BEGIN TO BUILD ACROSS THE NORTHERN PLAINS ON WEDNESDAY BEFORE BECOMING CENTERED OVER THE REGION ON THURSDAY. IT WILL SLOWLY BECOME POSITIVELY TILTED AND PUSHED FURTHER SOUTH THIS WEEKEND AS AN UPPER TROF MOVES ACROSS THE NORTHERN PLAINS. EMBEDDED SHORTWAVES WILL FLOW OVER THE RIDGE AND BRING AN ALMOST DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH THE WARMEST DAYS BEING THURSDAY AND FRIDAY WHEN THE THERMAL AXIS IS CENTERED OVER THE CWA. HIGHS ON THESE DAYS WILL BE WELL INTO THE 90S ON THE PLAINS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 531 PM MDT MON JUL 8 2013 SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY MORNING. LOCALIZED MVFR CONDITIONS AND WIND GUSTS TO 50 KTS ARE POSSIBLE IN THE VICINITY OF STORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...MLS AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 AM MDT MON JUL 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 318 AM MDT (418 AM CDT) MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 2 N LUDLOW 45.86N 103.38W
07/08/2013 M65 MPH HARDING SD DEPT OF HIGHWAYS
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
929 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 SSE LUDLOW 45.79N 103.36W
07/08/2013 E60 MPH HARDING SD TRAINED SPOTTER
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 939 PM MDT MON JUL 8 2013 SDZ025-026-030-031-072>074-090515- NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...FOLSOM... WALL...STURGIS...UNION CENTER...HERMOSA 939 PM MDT MON JUL 8 2013 ...STRONG WINDS EXPECTED THIS EVENING... A PERIOD OF STRONG GUSTY WINDS CAN BE EXPECTED THIS EVENING...AS AN OUTFLOW BOUNDARY MOVES THROUGH WESTERN SOUTH DAKOTA FROM THUNDERSTORMS TO THE NORTH. WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED...ESPECIALLY ALONG THE NORTHERN AND EASTERN BLACK HILLS FOOTHILLS AND PENNINGTON COUNTY PLAINS. THE PERIOD OF GUSTY WINDS SHOULD LAST NO LONGER THAN A HALF HOUR. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
957 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 6 ENE LODGEPOLE 45.84N 102.55W
07/08/2013 E60 MPH PERKINS SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 4 N LUDLOW 45.89N 103.38W
07/08/2013 M72 MPH HARDING SD DEPT OF HIGHWAYS
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST BISON 45.52N 102.46W
07/08/2013 M60 MPH PERKINS SD MESONET
&&
SMITHThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463896.